Alert archive / New York / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 206, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 27, 2021, 2:29 PM EDT for 6 counties in New York. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2021, 2:29 PM EDT (18:29 UTC)
- Expired
- Jul 27, 2021, 3:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chenango County, NY, Cortland County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Otsego County, NY
The radar
The Binghamton radar (KBGM), 87 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 3:02 PM EDT | TSTM WND DMG | 3 Se Tully, NY | TREE DOWN ON ROAD NEAR TINKER FALLS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 11:12 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
709
WUUS51 KBGM 271829
SVRBGM
NYC017-023-053-065-067-077-271930-
/O.NEW.KBGM.SV.W.0206.210727T1829Z-210727T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
229 PM EDT Tue Jul 27 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Southeastern Oneida County in central New York...
Northwestern Otsego County in central New York...
Madison County in central New York...
Northern Cortland County in central New York...
Southeastern Onondaga County in central New York...
Northern Chenango County in central New York...
* Until 330 PM EDT.
* At 228 PM EDT, severe thunderstorms were located along a line
extending from Kirkville to La Fayette to Kelloggsville, moving
east at 45 mph.
HAZARD...60 mph wind gusts.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Sullivan, Oneida, Lenox, Norwich, Pompey, Eaton, Chittenango,
Canastota, Manlius and Paris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Binghamton.
&&
LAT...LON 4261 7499 4244 7543 4269 7627 4278 7627
4286 7605 4313 7590 4301 7521 4286 7520
4286 7514 4291 7509 4283 7490 4289 7488
4289 7485 4288 7484
TIME...MOT...LOC 1828Z 287DEG 37KT 4307 7596 4287 7607 4277 7633
HAIL...<.75IN
WIND...60MPH
$$
TAC3 follow-up statements
336
WWUS51 KBGM 271859
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
259 PM EDT Tue Jul 27 2021
NYC067-271909-
/O.CAN.KBGM.SV.W.0206.000000T0000Z-210727T1930Z/
Onondaga NY-
259 PM EDT Tue Jul 27 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ONONDAGA COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
central New York.
LAT...LON 4261 7499 4244 7543 4269 7627 4277 7627
4279 7590 4309 7592 4313 7590 4301 7521
4286 7520 4286 7514 4291 7509 4283 7490
4289 7488 4289 7485 4288 7484
TIME...MOT...LOC 1859Z 277DEG 43KT 4293 7550 4273 7562 4263 7587
$$
NYC017-023-053-065-077-271930-
/O.CON.KBGM.SV.W.0206.000000T0000Z-210727T1930Z/
Oneida NY-Otsego NY-Madison NY-Cortland NY-Chenango NY-
259 PM EDT Tue Jul 27 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHEASTERN ONEIDA...NORTHWESTERN OTSEGO...MADISON...NORTHERN
CORTLAND AND NORTHERN CHENANGO COUNTIES...
At 259 PM EDT, severe thunderstorms were located along a line
extending from near Solsville to South Lebanon to Taylor, moving east
at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Sullivan, Oneida, Lenox, Norwich, Eaton, Chittenango, Canastota,
Paris, Hamilton and Sherrill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Binghamton.
&&
LAT...LON 4261 7499 4244 7543 4269 7627 4277 7627
4279 7590 4309 7592 4313 7590 4301 7521
4286 7520 4286 7514 4291 7509 4283 7490
4289 7488 4289 7485 4288 7484
TIME...MOT...LOC 1859Z 277DEG 43KT 4293 7550 4273 7562 4263 7587
HAIL...<.75IN
WIND...60MPH
$$
TAC966
WWUS51 KBGM 271919
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
319 PM EDT Tue Jul 27 2021
NYC023-053-271929-
/O.CAN.KBGM.SV.W.0206.000000T0000Z-210727T1930Z/
Madison NY-Cortland NY-
319 PM EDT Tue Jul 27 2021
...THE SEVERE THUNDERSTORM WARNING FOR MADISON AND NORTHERN CORTLAND
COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
central New York.
LAT...LON 4261 7499 4244 7543 4250 7562 4278 7525
4284 7524 4287 7525 4287 7526 4299 7522
4286 7520 4286 7514 4291 7509 4283 7490
4289 7488 4289 7485 4288 7484
TIME...MOT...LOC 1919Z 287DEG 37KT 4287 7525 4267 7537 4257 7562
$$
NYC017-065-077-271930-
/O.CON.KBGM.SV.W.0206.000000T0000Z-210727T1930Z/
Oneida NY-Otsego NY-Chenango NY-
319 PM EDT Tue Jul 27 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHEASTERN ONEIDA...NORTHWESTERN OTSEGO AND NORTHEASTERN
CHENANGO COUNTIES...
At 319 PM EDT, severe thunderstorms were located along a line
extending from Bridgewater to Columbus to near Plymouth, moving east
at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Norwich, Hartwick, Cooperstown, Edmeston, Pittsfield, Richfield
Springs, Burlington, New Lisbon, New Berlin and Columbus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Binghamton.
&&
LAT...LON 4261 7499 4244 7543 4250 7562 4278 7525
4284 7524 4287 7525 4287 7526 4299 7522
4286 7520 4286 7514 4291 7509 4283 7490
4289 7488 4289 7485 4288 7484
TIME...MOT...LOC 1919Z 287DEG 37KT 4287 7525 4267 7537 4257 7562
HAIL...<.75IN
WIND...60MPH
$$
MDP186
WWUS51 KBGM 271930
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
330 PM EDT Tue Jul 27 2021
NYC017-065-077-271938-
/O.EXP.KBGM.SV.W.0206.000000T0000Z-210727T1930Z/
Oneida NY-Otsego NY-Chenango NY-
330 PM EDT Tue Jul 27 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ONEIDA...
NORTHWESTERN OTSEGO AND NORTHEASTERN CHENANGO COUNTIES WILL EXPIRE AT
330 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, a
different severe thunderstorm warning remains in effect for
southwestern Chenango County until 4 PM EDT.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
central New York.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Binghamton.
LAT...LON 4261 7499 4244 7543 4250 7562 4278 7525
4284 7524 4287 7525 4287 7526 4299 7522
4286 7520 4286 7514 4291 7509 4283 7490
4289 7488 4289 7485 4288 7484
TIME...MOT...LOC 1928Z 287DEG 37KT 4284 7513 4264 7525 4254 7550
$$
MDPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:44 PM EDT, 45 minutes earlier.
Area forecast discussion, Jul 27, 1:44 PM EDT, 45 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 144 PM EDT Tue Jul 27 2021 .SYNOPSIS... A cold front will cross Lake Ontario this afternoon and push thunderstorms across NY and PA through the early evening hours. A few storms may include gusty winds. Wednesday will be quieter, with a chance for an isolated shower. Another round of storms will move through the region on Thursday. && .NEAR TERM /THROUGH WEDNESDAY/... 1230 PM Update... Most of the area remains sunny and dry so far, but clouds are starting to spill into our northwestern zones ahead of an approaching shortwave. A few storms are grazing Oneida and Onondaga counties out ahead of the main area of showers and storms that is finally tracking into western NY now with the approaching cold front. With plenty of sunshine, we have been able to destabilize quite quickly, with already up to 1000 j/kg of CAPE analyzed across most of the area, so some storms already in the area may turn stronger. Instability will continue to build ahead of the front, with CAPE values in the 1000-1500 j/kg range from the Finger Lakes into the Northern Tier of PA. With bulk shear up to 30 to 45kts, the brunt of the convection moving in over the next couple of hours will likely feature some strong to severe wind gusts that could generate some wind damage. Additionally, given how sensitive we are to any rainfall, any places that can see multiple rounds of storms may experience localized flooding issues. However, storms are moving quite quickly, so this is looking to be quite isolated. Storms should largely be wrapping up by 0Z, and temperatures will quickly fall through the 70s and 60s behind the front through the late afternoon and evening. We should continue to drop back into the 50s overnight. With an upper level trough in place, we can't rule out isolated shower activity on Wednesday. A thunderstorm could also pop up over NEPA, where the models are forecasting a narrow area of instability. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... Clouds increase ahead Wednesday night of weak frontal boundary will push through the region Thursday. This front should provide just enough lift and moisture for a few showers and perhaps a thunderstorm or two. However, deeper moisture and instability will be confined to areas south of the cold front portion of the boundary across the southern Great Lakes. This will keep coverage and intensity of the precipitation down and limit the potential for any strong to severe thunderstorms. Still low level lapse rates should steepen enough to where a gusty storm or two can not be ruled out. Fairly fast storm motions and lower PW values compared to recent heavier rainfall events in the past month too. Highs should make it to around 80 after starting around 60 depending on clouds and precipitation Thursday afternoon. Our first potential lake effect shower chance of the season Thursday night into Friday with northwest flow and warm lake water. At the very least, clouds will likely be much more stubborn to hang on than model guidance indicates into a good chunk of Friday. Temperatures in the 60's and 70's due to plenty of cloud cover. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... High pressure then builds into the region Friday night through Saturday night. Clear skies and light winds may very well lead to favorable radiational cooling Saturday night with a few indications of upper 40's in a few spots. With full sunshine temperatures should get into the 70's making for a great weather start to the weekend. A bit warmer Saturday night compared to Friday night due to southwesterly flow ahead of the next frontal boundary. Another weak frontal boundary looks to pass through on Sunday. Deep moisture and instability are modeled to be lacking once again with the front only providing enough lift for scattered showers and perhaps a thunderstorm with light QPF. This front moves southeast of the region by Monday though as usual some timing uncertainty is present within the ensembles. Highs in the 70's with lows in the 50's. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... A line of showers and thunderstorms is beginning to sweep through the area this afternoon, bringing a chance for gusty winds and lightning, as well as MVFR or IFR visibility. This will first pass through KSYR between 18Z and 21Z, then through KRME and KITH between 19Z and 22Z. KELM, KBGM, and KAVP may see storms from 20Z to 24Z. After the storms move through, clouds will lower to between 1500 and 3000 feet across our NY terminals through the first half of the night, with IFR ceilings likely at KBGM and KELM after midnight. Minor visibility restrictions are expected, especially where any rain can fall earlier in the day, and as winds turn calm, IFR fog will become possible at KELM. A gradual improvement back to VFR is expected after sunrise. Outlook... Wednesday afternoon through Wednesday night...Mainly VFR. Thursday through Friday...Scattered showers/thunderstorms and associated restrictions possible, especially the afternoons. Friday night through Saturday...Mainly VFR. Sunday...Stray showers and thunderstorms possible, otherwise mainly VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DJP NEAR TERM...DJP/HLC SHORT TERM...MWG LONG TERM...MWG AVIATION...HLC
Hazardous weather outlook, Jul 27, 11:15 AM EDT, 3 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 1115 AM EDT Tue Jul 27 2021 NYZ062-PAZ040-043-044-047-048-072-281515- Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 1115 AM EDT Tue Jul 27 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. A marginal risk for severe thunderstorms exists this afternoon and evening. An area of thunderstorms will move into the region this afternoon. A few storms will produce damaging wind gusts and brief downpours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-039-281515- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Bradford-Susquehanna- 1115 AM EDT Tue Jul 27 2021 ...SEVERE THUNDERSTORM WATCH 395 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Special weather statement, Jul 27, 12:46 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1246 PM EDT Tue Jul 27 2021
NYZ017-018-044-271715-
Onondaga-Cortland-Southern Cayuga-
1246 PM EDT Tue Jul 27 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CAYUGA...NORTH
CENTRAL CORTLAND AND SOUTHERN ONONDAGA COUNTIES...
At 1246 PM EDT, a strong thunderstorm was located over Skaneateles,
or 8 miles east of Auburn, moving southeast at 40 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Onondaga, Syracuse, Auburn, Pompey, Otisco, Skaneateles, Marcellus,
Preble, Jordan and Camillus.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4293 7591 4286 7590 4268 7602 4292 7656
4308 7646
TIME...MOT...LOC 1646Z 295DEG 35KT 4297 7641
TACSpecial weather statement, Jul 27, 2:08 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Binghamton NY
208 PM EDT Tue Jul 27 2021
NYZ022>024-271845-
Steuben-Chemung-Schuyler-
208 PM EDT Tue Jul 27 2021
...A STRONG THUNDERSTORM WILL AFFECT SCHUYLER...NORTHWESTERN CHEMUNG
AND NORTHEASTERN STEUBEN COUNTIES...
At 208 PM EDT, a strong thunderstorm was located over Hammondsport,
or 13 miles southwest of Dundee, moving southeast at 40 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Horseheads, Urbana, Watkins Glen, Catharine, Montour Falls, Hornby,
Tyrone, Wayne, Bradford and Hammondsport.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4254 7725 4251 7715 4249 7714 4250 7712
4250 7710 4249 7710 4249 7705 4239 7668
4234 7669 4214 7682 4238 7734
TIME...MOT...LOC 1808Z 295DEG 35KT 4243 7721
TACSpecial weather statement, Jul 27, 2:16 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Binghamton NY
216 PM EDT Tue Jul 27 2021
NYZ022-024-271845-
Steuben-Chemung-
216 PM EDT Tue Jul 27 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHEMUNG AND STEUBEN
COUNTIES...
At 214 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near West Cameron to near Jasper.
Movement was east at 45 mph. Other thunderstorms are following the
initial thunderstorms.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Elmira, Corning, Southport, Hornell, Big Flats, Horseheads, Bath,
Elmira Heights, Campbell and Canisteo.
Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4237 7773 4234 7710 4227 7710 4229 7674
4225 7673 4224 7667 4200 7669 4200 7775
TIME...MOT...LOC 1814Z 282DEG 47KT 4230 7744 4211 7745
TACLocal storm report, Jul 27, 2:25 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
225 PM EDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM TSTM WND DMG 2 SW PULTENEY 42.50N 77.19W
07/27/2021 STEUBEN NY PUBLIC
STRONG THUNDERSTORM WINDS KNOCKED DOWN A
TREE ON A RESIDENCE.
&&The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 12:46 PM EDT | Special Weather Statement | BGM | Onondaga | 29 min |
| Jul 27, 2:08 PM EDT | Special Weather Statement | BGM | Schuyler | 37 min |
| Jul 27, 2:16 PM EDT | Special Weather Statement | BGM | Chemung, Steuben | 29 min |
| Jul 27, 2:23 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben, Tioga, Tompkins | 52 min |
| Jul 27, 2:56 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Tioga | 64 min |
| Jul 27, 3:51 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Delaware | 39 min |
| Jul 27, 4:18 PM EDT | Special Weather Statement | BGM | Sullivan | 42 min |
| Jul 27, 4:22 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 53 min |
| Jul 27, 5:09 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 18 min |
Nearby
Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.